New York, 2009

Flooding in New York, March 7 to 10, 2009

March 7 to 10, 2009 · NWS ALY · 3 events in 3 counties and zones

The combination of heavy rainfall, snowmelt and ice jams led to flooding across portions of the western Mohawk Valley, from Saturday evening on March 7th, to Sunday morning on March 8th. The heavy rainfall and milder temperatures were the result of the passage of a low pressure system, which tracked from the upper Ohio Valley into northern New England from late Saturday into Sunday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of heavy rainfall, snowmelt and ice jams led to flooding across portions of the western Mohawk Valley, from Saturday evening on March 7th, to Sunday morning on March 8th. The heavy rainfall and milder temperatures were the result of the passage of a low pressure system, which tracked from the upper Ohio Valley into northern New England from late Saturday into Sunday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 7, 8:03 PM EST, 29 minutes earlier.

Area forecast discussion, Mar 7, 8:03 PM EST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
0803 PM EST SAT MAR 7 2009

.SYNOPSIS...
GENERALLY MILD TEMPERATURES WILL PERSIST THROUGH MUCH OF SUNDAY. A
LOW PRESSURE SYSTEM WILL MOVE FROM WEST TO EAST ACROSS THE REGION
TONIGHT WITH RAIN LIKELY FROM THE CENTRAL CATSKILLS AND BERKSHIRES
NORTHWARD. LATER TONIGHT THE RAIN MAY MIX WITH OR CHANGE TO SNOW
OVER THE ADIRONDACKS. SOMEWHAT COLDER AIR WILL RETURN LATE ON SUNDAY
AND SUNDAY NIGHT AS ANOTHER AREA OF LOW PRESSURE MOVES INTO THE
REGION...RESULTING IN A WINTRY MIX OF PRECIPITATION SUNDAY NIGHT AND
MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
NO CHANGES TO FLOOD WATCH AREA. SEE HYDROLOGY DISCUSSION FOR DETAILS
ON FLOOD THREAT.

CURRENT RADAR TRENDS SUPPORT FAIRLY CONSISTENT MODEL FORECASTS THAT
SHOW A SHARP NORTH TO SOUTH GRADIENT IN PCPN AMOUNTS FOR TONIGHT
ACROSS THE FORECAST AREA. EXPECT UP TO AN INCH TO AN INCH AND A HALF
ACROSS THE NORTHERN ZONES...WHICH WILL QUICKLY DECREASE TO ONLY A
QUARTER TO HALF INCH FROM THE MOHAWK VALLEY AND NORTHERN PART OF THE
SCHOHARIE VALLEY TO THE CAPITAL DISTRICT AND EXTREME SOUTHERN
VERMONT...AND CONTINUING TO TAPER OFF TO LESS THAN A TENTH OF AN
INCH ACROSS THE EXTREME SOUTHERN PART OF THE FORECAST AREA. POP
FORECASTS ARE NEAR 100 PERCENT NORTH...TO ONLY 30 PERCENT SOUTH

LATER TONIGHT...AS THE SURFACE LOW MOVES DOWN THE MOHAWK VALLEY AND
EXITS TO THE EAST...ENOUGH COLD AIR SHOULD FILTER INTO THE
ADIRONDACK ZONES TO CHANGE THE RAIN TO SNOW WITH AROUND AN INCH
POSSIBLE. BUFKIT/MODEL SOUNDINGS SUGGEST RAIN OR SNOW WILL BE THE
PCPN TYPES IN THESE AREAS WITH THE SOUNDINGS NOT CONDUCIVE TO
FREEZING RAIN...SO HAVE REMOVED FREEZING RAIN FROM THE FORECAST.

LOWS TONIGHT WILL BE IN THE LOW OR MID 30S IN THE ADIRONDACKS...
RANGING TO THE MID 40S ACROSS THE MID HUDSON VALLEY AND LITCHFIELD
COUNTY.

HAVE INCLUDED A CHANCE OF TSTMS IN THE FORECAST FOR ALL AREAS EXCEPT
THE SOUTHERN THREE COUNTIES. THESE AREAS MAY NOT EVEN GET ANY PCPN
TONIGHT IF MODEL FORECASTS ARE CORRECT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
EXPECT A BREAK IN THE PCPN ON SUNDAY AS THE FIRST LOW EXITS TO THE
EAST WELL BEFORE SUNRISE AND A SURFACE RIDGE BUILDS SOUTH FROM
CANADA. HIGH TEMPS SUNDAY AFTERNOON WILL BE IN THE LOWER 40S TO
UPPER 50S...
BUT AS THE HIGH IN CENTRAL CANADA CONTINUES TO TRY TO BUILD SOUTH...
SOMEWHAT COLDER AIR WILL SLOWLY FILTER INTO THE REGION AS THE NEXT
SURFACE LOW APPROACHES.

THIS WILL RESULT IN A MORE WINTRY TYPE PCPN EVENT SUNDAY NIGHT INTO
MONDAY AS THE NEXT SURFACE LOW MOVES INTO CENTRAL NY BY MONDAY
MORNING...AND REDEVELOPS OFF THE COAST SOUTH OF LONG ISLAND BY
MONDAY AFTERNOON.

THIS SCENARIO WILL ALLOW COLDER AIR TO CONTINUE TO FILTER IN...SO
EXPECT PCPN TO START OUT SUNDAY EVENING AS RAIN...BUT IT WILL
TRANSITION TO A MIXTURE OF SNOW...SLEET AND RAIN...AND LIKELY TO ALL
SNOW ACROSS NORTHERN AREAS BY SUNRISE MONDAY. THERE IS ALSO THE
POTENTIAL FOR FREEZING RAIN LATE SUNDAY NIGHT AND EARLY MONDAY
MORNING...BUT FELT THE MODEL SOUNDINGS SUPPORTED SLEET MORE THAN
FREEZING RAIN...SO DID NOT MENTION FREEZING RAIN IN THE FORECAST AT
THIS TIME.

LATEST MODEL RUNS WHERE A LITTLE COLDER THAN EARLIER RUNS...AND
SUGGEST MUCH OF THE REGION COULD GET ENOUGH SNOW AND SLEET
ACCUMULATIONS TO EVENTUALLY REQUIRE THE ISSUANCE OF A WINTER WEATHER
ADVISORY. HAVE HIGHLIGHTED THE CHANCE FOR SIGNIFICANT ACCUMULATIONS
IN THE HWOALY PRODUCT.

HAVE FORECAST CATEGORICAL POPS FOR THE ENTIRE FORECAST AREA BETWEEN
MIDNIGHT AND NOON ON MONDAY...WITH MAINLY CHANCE POPS SUNDAY EVENING
AND AGAIN MONDAY AFTERNOON AS THE SYSTEM EXITS.

LOWS SUNDAY NIGHT WILL BE IN THE MID 20S TO LOWER 30S. HIGHS MONDAY
IN THE 30S TO LOWER 40S...AND THE LOWS MONDAY NIGHT IN THE TEENS TO
MID 20S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE ON TUESDAY QUICKLY GIVES WAY TO LOW PRESSURE OVER THE
MIDDLE OF THE COUNTRY.  THIS LOW INTENSIFIES AND TRACKS UP THROUGH
THE WESTERN GREAT LAKES THROUGH TUESDAY NIGHT.  RAIN...EXCEPT FOR A
RAIN/SNOW MIX IN THE HIGHER ELEVATIONS...IS EXPECTED TO SPREAD
ACROSS THE ENTIRE FORECAST AREA TUESDAY NIGHT.  DUE TO THE TRACK OF
THE LOW BEING UNABLE TO DRAW WARM AIR NORTHWARD WITH IT...A WARM
FRONT STAYS WELL SOUTH OF THE AREA...MEANING SURFACE TEMPS WILL
SLOWLY BACK OFF WITH PRECIPITABLE COOLING.  WITH THE GFS SHOWING THE
FREEZING LINE RACING NORTHWARD AND BEGINNING TO WIN THE BATTLE AFTER
06Z AT 925 AND 850 MB...PRECIPITATION IS EXPECTED TO CHANGE OVER TO
A WET SNOW BEFORE FREEZING RAIN AND SLEET BEGIN TO MIX IN TOWARD
DAYBREAK.  THE WARM FRONT LIFTS NORTH OF THE MID ATLANTIC ON
WEDNESDAY...ALTHOUGH IT MAY NOT REACH OUR AREA.  DESPITE THIS...
TEMPERATURES SHOULD MANAGE TO BOUNCE BACK INTO THE LOWER AND MID
40S...AND THE WINTRY MIX SHOULD CHANGE OVER TO RAIN BY AFTERNOON.

THE COLD FRONT WILL SWEEP THROUGH WEDNESDAY EVENING...WITH ANY
REMAINING PRECIPITATION CHANGING OVER TO SNOW SHOWERS.  THE GFS NOW
GIVES 2 TO 3 TIMES THE QPF IT GAVE YESTERDAY.  THE ECMWF WAS ALSO
TRENDING HIGHER.  WE HAVE THE HIGHER GRID QPFS PRIOR TO 12Z MAINLY
NORTH AND WEST...AND MAINLY AFTER 12Z SOUTH AND EAST.  HOWEVER...
WEVE KEPT IT ON THE CONSERVATIVE SIDE FOR NOW.  SO...WHILE FREEZING
RAIN AND ICE BUILDUP MIGHT BE A CONCERN LATE TUESDAY NIGHT...IT
OUGHT TO ALL MELT AWAY ON WEDNESDAY.

NORTHWESTERLY WINDS KICK IN BEHIND THE SYSTEM WHICH RACES OFF TOWARD
NORTHERN QUEBEC AND LABRADOR.  THE RESULT WILL BE NOTICEABLY COLDER
TEMPERATURES...AND POSSIBLE LAKE EFFECT SNOW SHOWERS OR FLURRIES FOR
MAINLY PORTIONS OF THE ADIRONDACKS AND MOHAWK VALLEY.  HIGH PRESSURE
WILL HAVE SETTLED IN AT THE END OF THE WORK WEEK...AND TEMPERATURES
SHOULD MODERATE SOMEWHAT FOR THE WEEKEND.  A COLD FRONT FROM WESTERN
CANADA APPROACHES...RESULTING IN JUST A SLIGHT CHANCE FOR RAIN OR
SNOW SHOWERS ON SATURDAY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
IT APPEARS THE FRONT HAS STALLED RIGHT IN THE VICINITY OF KALB. MOST
OF THE HEAVIER SHOWERS HAVE STAYED JUST TO THE NORTH OF ALBANY...BUT
ANOTHER BATCH APPEARS ON THE WAY FROM THE WEST...WORKING INTO THE
SCHOHARIE VALLEY. WITH A LITTLE MORE PRECIPITATION THAT WE THOUGHT A
LITTLE BACK...IT APPEARS THAT IFR WILL OCCASIONALLY IMPACT KALB AS
ENOUGH RAIN FALLS AND SATURATES THE LAYER TO FORM IFR CLOUDS FROM
TIME TO TIME. HAVE NOT SEEN ANY CLOUD TO GROUND LIGHTNING STRIKES IN
THE PAST HALF HOUR BUT WILL KEEP CB IN BOTH KALB AND KGFL FOR NOW
(AT LEAST FOR A LITTLE WHILE).

PREVIOUS DISCUSSION...

ADDED CB BACK TO ALBANY AS WE HAD A FEW CLOUD TO GROUND STRIKES IN
THE MOHAWK VALLEY...BUT THAT CELL APPEARS TO BE LIFTING JUST TO THE
NORTH OF AIRPORT SITE.

SHOWERS MOVING ACROSS THE REGION MAINLY NORTH OF KALB ASSOCIATED
WITH A WAVE MOVING ALONG A STALLED OUT FRONTAL BOUNDARY JUST TO THEN
NORTH OF THE MOHAWK VALLEY.

THERE HAVE BEEN A FEW CLOUD TO GROUND LIGHTNING STRIKES NOTED OVER
CENTRAL NEW YORK. THESE ARE THE RESULT OF ELEVATED CONVECTION
ASSOCIATED WITH STRONG ISENTROPIC LIFT. SINCE THIS AREA IS HEADED
MAINLY TOWARD KGFL THIS IS THE SITE MOST LIKELY IMPACTED TONIGHT
WITH EVENTUAL IFR CONDITIONS AND A CONTINUED CB. FURTHER
SOUTH...REMOVED THE CB FROM KPOU FOR NOW AS THE BEST THREAT OF
CONVECTION (LOW) LOOKS TO BE THE NORTH. LOOKING AT OCCASIONAL LIGHT
SHOWERS AND TIMES OF MVFR. KPOU SHOULD BE MAINLY DRY THIS
EVENING...WITH PERHAPS A ROUND OF SHOWERS LATER ON AS A SURFACE COLD
FRONT MOVES BY WELL AFTER MIDNIGHT. CONDITIONS THERE LOOK MAINLY
VFR...BUT COULD DROP INTO THE MVFR RANGE AROUND THE TIME OF THE
FRONTAL PASSAGE.

CONDITIONS SHOULD SLOWLY IMPROVE EVERYWHERE ON SUNDAY AS THE
ASSOCIATED LOW PRESSURE AND COLD FRONT TO OUR EAST AND SOUTHEAST
RESPECTIVELY. EXPECT MAINLY VFR CONDITIONS...AT LEAST AFTER 14Z WITH
SCATTERED TO BROKEN CLOUDS IN THE 5000 FOOT RANGE.

A LIGHT SOUTH TO SOUTHEAST WIND WILL SHIFT BACK THE NORTHWEST AND
NORTH AND BECOME A LITTLE GUSTY DURING THE DAY SUNDAY.

CONDITIONS WILL LIKELY DETERIORATE SUNDAY NIGHT AS ANOTHER ROUND OF
PRECIPITATION WORKS TOWARD THE TAFS SITE.

OUTLOOK...
SUN NT...MVFR/IFR...CIG. RA CHANGING TO WINTRY MIX.
MON...MVFR...CIG. CHC RA...CHC IFR IN MIXED PCPN.
TUE...VFR...NO SIG WX.
TUE NT-WED...MVFR...CHC OF MIXED PCPN.
THU...VFR...ISOLD -SHSN.

&&

.HYDROLOGY...
A FLOOD WATCH CONTINUES FOR THE FORECAST AREA FROM
SCHOHARIE...ALBANY...AND RENSSELAER COUNTIES NORTH INCLUDING THE
MOHAWK VALLEY...ADIRONDACKS...AND SOUTHERN VERMONT...THROUGH
MONDAY AFTERNOON.

HIGHEST RAINFALL AMOUNTS OF 1-1.5 INCHES EXPECTED ACROSS SOUTHERN
ADIRONDACKS...LAKE GEORGE SARATOGA REGION...INTO SOUTHERN VERMONT.
ACROSS THE FAR REACHES OF THE NORTHERN CWA...THE RAIN IS EXPECTED TO
GRADUALLY MIX WITH SLEET AND SNOW AS COLDER AIR MAKES ITS WAY IN.
THE COMBINATION OF RAIN AND MELTING SNOW WILL CAUSE FLOWS AND LEVELS
TO INCREASE...ESPECIALLY ON THE MOHAWK RIVER AND SOME OF ITS
TRIBUTARIES...WHERE THE INCREASED FLOW MAY BE ENOUGH TO START
BREAKING UP AND MOVING THE LARGE AMOUNT OF ICE THAT HAS ACCUMULATED
THIS WINTER. WE WILL HAVE TO MONITOR THE ICE IN THE MOHAWK RIVER AND
ITS TRIBUTARIES...AS WELL AS SEVERAL OTHER RIVERS NORTH OF THE
MOHAWK INCLUDING THE MOOSE...SACANDAGA...AND HUDSON...ALONG WITH THE
HOOSIC RIVER EAST OF ALBANY AND THE SCHOHARIE CREEK IN THE NORTHERN
CATSKILLS.

WHILE THE RAIN THAT TRIGGERS THIS ACTION SHOULD BE OVER WITH BY
NOONTIME SUNDAY...FLOWS WILL CONTINUE HIGH THROUGH MONDAY WITH THE
POSSIBILITY THAT ICE JAMS MAY FORM OR BREAK...WHICH WILL BE THE
PRIMARY FLOOD THREAT. IN ADDITION...RUNOFF FROM MELTING SNOW AND
RAIN MAY BE ENOUGH TO BRING THE MOHAWK RIVER OVER ITS FLOOD
ELEVATION AT UTICA...AS WELL AS OVERFLOWING THE FLATS BETWEEN ROME
AND UTICA. MELTING SNOW AND RAIN COULD ALSO BRING THE METTAWEE RIVER
OVER FLOOD BETWEEN GRANVILLE AND WHITEHALL.

FOR DETAILS ON PAST REPORTED ICE JAM LOCATIONS PLEASE SEE OUR ICE
JAM REFERENCE ONLINE AT WWW.WEATHER.GOV/ALBANY.

FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. GAGES SHOWING SIGNS
OF ICE EFFECTS ARE ANNOTATED ON THE AHPS PAGES.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NYZ032-033-038>043-
     047>054-082>084.
MA...NONE.
VT...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR VTZ013>015.

&&

UPDATED THE AVIATION SECTION AGAIN TO ADD SOME IFR TO KALB.
Hazardous weather outlook, Mar 7, 5:12 PM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
512 PM EST SAT MAR 7 2009

NYZ032-033-038>043-047>054-082>084-VTZ013>015-081100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
512 PM EST SAT MAR 7 2009

...FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS...
LAKE GEORGE SARATOGA REGION...MOHAWK VALLEY...SCHOHARIE VALLEY...
NORTHERN CATSKILLS AND GREATER CAPITAL DISTRICT OF EAST CENTRAL
NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT. ANY STORMS
THAT DEVELOP WILL MOVE NORTHEAST AT 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS A CHANCE OF SIGNIFICANT SNOW AND SLEET ACCUMULATIONS SUNDAY
NIGHT INTO MONDAY MORNING.

THERE IS A CHANCE OF FREEZING RAIN TUESDAY NIGHT INTO WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF ICE JAMS TO THE NATIONAL
WEATHER SERVICE VIA THE RIVER ICE REPORT FORM ON THE INTERNET OR
BY TELEPHONE. SPOTTERS ARE REQUESTED TO SEND REPORTS OF FLOODING
AS WELL AS BANKFULL OR NEAR BANKFULL STREAMS OR RIVERS TO THE
NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE
INTERNET OR BY TELEPHONE.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-081100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
512 PM EST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...
WESTERN MASSACHUSETTS AND THE CENTRAL AND SOUTHEAST CATSKILLS...
TACONICS AND MID HUDSON VALLEY OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT ACROSS
GREENE...COLUMBIA AND BERKSHIRE COUNTIES. ANY STORMS THAT
DEVELOP WILL MOVE NORTHEAST AT 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF SIGNIFICANT SNOW AND SLEET ACCUMULATIONS SUNDAY
NIGHT INTO MONDAY MORNING.

THERE IS A CHANCE OF FREEZING RAIN TUESDAY NIGHT INTO WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Herkimer

When
March 7, 8:32 PM EST to March 10, 10:00 AM EST
Where
Herkimer County, 1.01 mi W of Jacksonburg to 7.77 mi NE of West Schuyler
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
43.020, -74.950

Flooding was reported along Route 5S in the village of German Flatts, resulting in a road closure. Emergency officials reported chunks of ice and water up to 2 feet deep on the road, over a distance of 100 feet. Additional flooding occurred from runoff and snowmelt from the Nowadaga Creek in the vicinity of Route 5S and Creek Road in the town of Danube, resulting in another road closure.

Several other roads were closed due to flooding, including Partridge Hill Road in Russia, and Broad Street in the town of Frankfort. In addition, the Barge Canal overflowed onto Southern Avenue in the vicinity of State Route 167 in Little Falls.

More roads were closed in the vicinity of Dolgeville due to an ice jam on the East Canada Creek. The ice jam caused water to back up onto Dolge Avenue, and also resulted in the flooding of several homes.

Flood, Montgomery

When
March 8, 12:00 AM EST to 5:00 PM EST
Where
Montgomery County, 0.51 mi W of St Johnsville to 2.33 mi W of St Johnsville
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
43.000, -74.680

Several roads were closed due to flooding in the vicinity of Saint Johnsville. In addition, the Canajoharie Creek reached moderate flood stage at 1330 LST on March 8th.

Flood, Schenectady

When
March 8, 9:30 PM EST to March 9, 3:30 PM EST
Where
Schenectady County, Schenectady to 1.15 mi E of Rotterdam
Cause
Ice Jam
Reported by
Newspaper
Coordinates
42.800, -73.920

A large ice jam on the Mohawk River near Collins Park produced minor flooding in the parking lot of the Schenectady County Community College, and the parking lot of a nearby restaurant in the Stockade neighborhood. The ice jam stretched from the Freemans Bridge, west to Lock 8 in Rotterdam. The ice jam was freed by Monday afternoon.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159121, 159123, 159124.